Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Shreveport, LA

June 9, 2014Hempstead County, Little River County, Miller County, Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 9, 2014, 3:42 AM CDT for Hempstead County, Little River County, Miller County, Arkansas; Bowie County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2014, 3:42 AM CDT (08:42 UTC)
Expired
Jun 9, 2014, 6:30 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Little River County, AR, Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 127 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:30 AM CDTFLASH FLOODNash, TXHIGH WATER WAS REPORTED ON HIGHWAY 82 BETWEEN KINGS HIGHWAY AND THE WAL-MART IN NASH.
Jun 9, 5:20 AM CDTFLASH FLOOD6 W Ashdown, ARA PORTION OF HIGHWAY 32 WEST BETWEEN ASHDOWN AND FOREMAN IS UNDER HIGH WATER. THE HIGHWAY DEPT. IS IN ROUTE TO PLACE HIGH WATER SIGNS/POSSIBLY CLOSE THE ROAD.
Jun 9, 5:20 AM CDTFLASH FLOODAshdown, ARHIGH WATER ACROSS HIGHWAY 71 NEAR THE PAPER MILL IN ASHDOWN. HIGHWAY DEPT IN ROUTE TO SET UP HIGH WATER SIGNS/POSSIBLY BLOCK OFF A PORTION OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WGUS54 KSHV 090842
FFWSHV
ARC057-081-091-TXC037-091130-
/O.NEW.KSHV.FF.W.0007.140609T0842Z-140609T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...TEXARKANA...NEW BOSTON...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...FOREMAN...ASHDOWN...
  MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...

* UNTIL 630 AM CDT

* AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL   
  OVER THE WARNED AREA. RAIN GAUGES AND DOPPLAR RADAR ESTIMATES      
  INDICATE THAT WIDESPREAD TWO AND A HALF TO NEARLY FIVE INCHES OF     
  RAIN HAS FALLEN OVER THE WARNED AREA SINCE SUNDAY EVENING...WITH   
  ADDITIONAL HEAVY RAINFALL WITH RAIN RATES IN EXCESS OF TWO INCHES  
  PER HOUR FALLING OVER ALREADY SATURATED GROUNDS. THIS WILL RESULT  
  IN AN ENHANCED THREAT FOR FLASH FLOODING EARLY THIS MORNING.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILTON...
  RICHMOND...PERRYTOWN...FULTON...ARKINDA AND ALLEENE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES...WITH ISOLATED 
HIGHER AMOUNTS...ARE POSSIBLE IN THE WARNED AREA THROUGH 630 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3377 9404 3375 9404 3375 9389 3370 9347
      3356 9348 3350 9354 3347 9360 3348 9372
      3345 9374 3343 9371 3342 9375 3344 9449
      3383 9448

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:37 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 9, 3:37 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 AM CDT MON JUN 9 2014

.DISCUSSION...
VERY SLOWLY NWD MOVG FRONTAL BOUNDARY...HAS BECOME
STATIONARY...AND TRAINING TSTMS PRODUCING VERY HEAVY RAIN TOTALS
ALONG RED RIVER VALLEY...EASTWARD TO TXK. DEPENDING ON WHETHER
THIS AXIS FLUCTUATES DURG THE MORNING...SOME FLOODING COULD
POSSIBLY OCCUR ACROSS THIS REGION TODAY...AS UPSTREAM AREAS OF
CONVECTION RUNNING DUE WEST......TO NEAR THE PANHANDLE.
HOWEVER...THIS AXIS WILL MOST LIKELY SHIFT AS UPPER LOW DEVELOPS
OVER CENTRAL PLAINS LATER TODAY AND BEGINS TO DIG SLIGHTLY TOWARDS
NORTHERN ARKANSAS AS LOW CLOSES OFF. IN RESPONSE...CONVECTIVE
COMPLEXES TO THE WEST WILL SWING TOWARDS THE DFW METRO AREA...AND
INCREASE EASTWARD INTO THE REGION BY LATER THIS MORNING.
ADDITIONAL OUTFLOW BOUNDARIES IN PLACE WITH MULTI DAY CONVECTION
EVENT AND CONTINUED AIRMASS SATURATION...AS MODEL SOUNDING
CONTINUE TO YIELD K INDEX VALUES AROUND 40 AND PCPN WATER VALUES
AROUND 2 INCHES. ALSO EXPECT ISOLD SVR STORM
DEVELOPMENT...ALTHOUGH DEGREE OF AIRMASS SATURATION MAY LIMIT THIS
THREAT...WILL KEEP EYE OUT FOR SWD ADVANCEMENT OF STORMS INTO
UNTAPPED AIR. A GRADUAL DRYING OUT EXPECTED FROM THE WEST...AS
UPPER LOW BRINGS NW FLOW INTO REGION LATER BY MIDWEEK...DEWPOINTS
LOWERING INTO LOWER 60S ACROSS NORTHERN SECTIONS...AND SFC WINDS
BECMG WESTERLY. GFS IS FASTER WITH THIS EVOLUTION THAN IS NAM.
ONE MORE UPPER WAVE EXPECTED IN THIS NW FLOW...IN THE THURSDAY TO
FRIDAY TIME FRAME...ALTHOUGH MUCH OF MOISTURE WILL BE WRUNG OUT BY
THEN...SO KEEPING ONLY 20 AND 30 POPS ATTM. HAVE REMOVED ISOLD
POPS FOR WEEKEND BEHIND THIS WAVE...WITH AFTN HIGHS RETURNING TO
SEASONAL HIGHS OF AROUND 90 TO LOWER 90S./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  68  85  66  89 /  60  60  40  20  10
MLU  89  72  84  70  88 /  50  60  60  30  10
DEQ  81  65  80  63  88 /  90  60  30  20  10
TXK  82  67  82  63  88 /  90  60  40  20  10
ELD  86  68  82  67  86 /  70  70  60  30  10
TYR  86  67  86  65  89 /  60  40  20  10  10
GGG  86  68  85  65  90 /  60  50  30  20  10
LFK  91  73  88  69  90 /  50  40  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

07/07
Hazardous weather outlook, Jun 8, 4:42 PM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT SUN JUN 8 2014

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-138-
151-153-166-167-091100-
LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-HARRISON-PANOLA-SHELBY-
SAN AUGUSTINE-SABINE TX-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

ARZ050-051-OKZ077-TXZ096-108>111-124-125-136-137-149-150-152-165-
091100-
SEVIER-HOWARD-MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-
UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-NACOGDOCHES-ANGELINA-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 8, 9:47 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             STERLINGTON             32.69N  92.06W
06/08/2014  E1.75 INCH       OUACHITA           LA   BROADCAST MEDIA

&&

EVENT NUMBER SHV1400402

25
Special weather statement, Jun 9, 1:55 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 AM CDT MON JUN 9 2014

ARZ060-061-070-071-090800-
HEMPSTEAD-LAFAYETTE-MILLER-NEVADA-
155 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE...MILLER AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW...GARLAND...GENOA AND MANDEVILLE...

AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF GENOA...OR 9 MILES
EAST OF TEXARKANA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Jun 9, 2:21 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 AM CDT MON JUN 9 2014

OKZ077-090800-
MCCURTAIN-
221 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BROKEN BOW...OR 24 MILES WEST OF
HORATIO...MOVING NORTHEAST AT 30 MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

15
Special weather statement, Jun 9, 2:41 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CDT MON JUN 9 2014

ARZ050-090830-
SEVIER-
241 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...

AT 241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DE QUEEN...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:14 PM CDTTornado WarningSHVHempstead, Little River, Miller31 min
Jun 8, 7:48 PM CDTTornado WarningSHVHempstead, Little River, Miller57 min
Jun 8, 8:24 PM CDTTornado WarningSHVMiller36 min
Jun 8, 9:00 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller60 min

Nearby

Flash Flood Warnings in Arkansas, 2014Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.